Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 11, 2021Bibb County, Shelby County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 11, 2021, 1:49 PM CDT for Bibb County, Shelby County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 1:49 PM CDT (18:49 UTC)
Expired
Aug 11, 2021, 2:15 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Hail
0.25 in
Wind
40

Counties Bibb County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 5 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1557 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

834 
WWUS84 KBMX 111849
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
149 PM CDT Wed Aug 11 2021
 
ALZ023-025-034-035-111915-
Chilton AL-Bibb AL-Shelby AL-Tuscaloosa AL-
149 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northeastern
Chilton, southeastern Tuscaloosa, southwestern Shelby and central
Bibb Counties through 215 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm over
Abernant, or 14 miles west of Bessemer, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Eastern Tuscaloosa, Calera, Chelsea, Montevallo, Columbiana,
Centreville, Wilsonville, Holt, Brookwood, Coaling, Vance, Woodstock,
West Blocton, Wilton, Ashby, Lake Wildwood, Brierfield Ironworks
Park, Deerlick Creek Campgrounds, University Of Montevallo and
Mercedes Benz Of Alabama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3335 8738 3306 8672 3333 8666 3331 8652
      3309 8650 3309 8651 3307 8651 3306 8652
      3300 8652 3298 8651 3302 8681 3288 8699
      3319 8748
TIME...MOT...LOC 1849Z 188DEG 17KT 3330 8720 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

61

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 11, 1:34 PM CDT, 15 minutes earlier.

Area forecast discussion, Aug 11, 1:34 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
134 PM CDT Wed Aug 11 2021

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1258 PM CDT Wed Aug 11 2021/

Showers and thunderstorms will continue to develop across the
state through the afternoon and early evening. Activity may be
more limited in the far southeast and far northwestern counties
where low level convergence and moisture are not as strong. For
the rest of the area...instabilities are around 4000 J/kg with LI
around -8C and light wind profiles. Storms that develop will have
very little movement allowing for heavy rain and downburst winds
possible in the stronger storms. Localized flooding is a threat as
storms backbuild and move over the same areas. Downed trees are
also a threat with any downburst or microburst events.
Temperatures will be in the lower 90's...with slightly lower
temperatures across Jefferson and Shelby Counties where storms
have remained for several hours. With the abundant moisture
profile...heat indices will be in the triple digits again with a
Heat Advisory remaining in effect through the afternoon.

Tonight...convection will weaken after sunset with patchy fog
possible again through the early morning. Low temperatures will be
in the low to mid 70's. Thursday...Alabama will be in the same
weather pattern with scattered showers and thunderstorms possible
across the entire area beginning in the late morning and lasting
through the afternoon. Instabilities will be again between 2000
and 3000 with high PW values...light winds...and DCAPE at or
slightly less than 1000 J/kg. Expect strong storms with very
little movement to produce frequent lightning...localized flooding
rainfall threat...and strong downburst winds. High temperatures
will be in the lower 90's. Heat indices will be around the triple
digits through the afternoon...but with the anticipated cloud
cover causing slightly lower high temperatures...the heat indices
wont' be quite high enough to warrant another Heat Advisory.

24

.LONG TERM...
/Updated at 345 AM CDT Wed Aug 11 2021/
Friday through Tuesday.

Persistence remains in the forecast through this weekend as
Central Alabama is situated in a mundane, summer pattern typical
for this time of year. Abundance of heat and humidity will
continue, which not only suggests elevated heat indices at times,
but necessary moisture/instability for diurnal convection. The
flattened sub-tropical ridge will remain across the Southeast
through this time, though more prominent ridging is forecast
across the West Friday. Guidance also progs an upper-level low
meandering to our southeast on Fri/Sat. This might have some
effect on rain chances, but I've kept PoPs in the 30-50% range
each day through Sunday due to expected instability and PWs in the
1.8-2.1" range.

The NHC is forecasting Tropical Storm Fred to make an approach
toward the northeastern Gulf Coast late Sunday and early Monday.
The latest forecast track brings it northward across eastern
Alabama and western Georgia on Mon/Tue as it follows a weakness in
the sub-tropical ridge. As a result, I've shown a decrease in
temperatures for these days as well as an increase in PoPs. This
is a very generalized forecast for now - specifics remain too
uncertain at this time. The good news is the tropical cyclone will
be in a weakening state as it moves inland. It's also forecast to
be to our east. If we remain on the western side of the
circulation, as is currently expected, impacts should remain very
limited. For now there is no need for particulars in the HWO.
We're still several days out and there's a typical amount of
uncertainty in the track/intensity of Fred. The forecast and
expected impacts from Fred will become more clear over the coming
days.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and thunderstorms will continue across the area
through the day. The best convergence will be in the central part
of the state...with a tempo in for MVFR visibilities at these TAF
sites. Otherwise...only included VCTS for now for the rest of the
area due to uncertainty in timing and placement this afternoon and
evening. Activity should weaken at sunset. Tonight...plenty of
low level moisture is expected to yield more fog development...at
least MVFR visibilities. Scattered showers and thunderstorms are
possible again tomorrow beginning late morning lasting through the
afternoon.

24

&&

.FIRE WEATHER...

Southerly to southwesterly surface and transport winds continue at
5-8 mph through through tomorrow. Winds generally become light and
variable after peak heating with patchy fog overnight. Otherwise,
diurnal rain chances also continue each afternoon due to the
abundance of heat and humidity. Minimum RH values should remain
above 50% for the next several days. A Heat Advisory remains in
effect.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  92  71  92  72 /  20  50  20  40  20
Anniston    74  92  72  92  73 /  20  50  20  40  20
Birmingham  74  93  73  93  73 /  20  50  20  40  20
Tuscaloosa  74  92  74  94  74 /  20  50  20  40  20
Calera      74  90  73  91  73 /  30  50  20  40  20
Auburn      73  90  72  91  73 /  30  50  20  40  20
Montgomery  74  93  73  95  74 /  30  50  20  40  20
Troy        73  93  73  94  73 /  30  50  20  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 9 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chilton...Clay...Coosa...Dallas...Elmore...Etowah...
Fayette...Greene...Hale...Jefferson...Lamar...Lowndes...Macon...
Marengo...Marion...Montgomery...Perry...Pickens...Pike...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Aug 11, 3:58 AM CDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
358 AM CDT Wed Aug 11 2021

ALZ011>015-017>050-121200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
358 AM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Heat indices are expected to reach 105 degrees across most of the
forecast area this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and humid conditions will continue through Friday with heat
indices approaching 105 degrees each afternoon.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 11, 12:53 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1253 PM CDT Wed Aug 11 2021

ALZ025-026-111830-
Shelby AL-St. Clair AL-
1253 PM CDT Wed Aug 11 2021

...Several strong thunderstorms will impact portions of northeastern
Shelby and St. Clair Counties through 130 PM CDT...

At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vincent, or 10 miles northwest of Childersburg, moving north at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pell City, Leeds, Moody, Rainbow City, Springville, Odenville,
Margaret, Argo, Ashville, Riverside, Vincent, Ragland, Harpersville,
Westover, Steele, Bald Rock, Vandiver, Branchville, Logan Martin Lake
and Coosa Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3390 8614 3385 8606 3367 8616 3369 8620
      3365 8617 3349 8626 3351 8626 3339 8638
      3336 8634 3332 8637 3333 8657 3350 8658
      3355 8652 3356 8655 3372 8653 3380 8658
      3382 8643 3399 8628 3399 8620
TIME...MOT...LOC 1753Z 196DEG 15KT 3342 8643

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

61
Special weather statement, Aug 11, 1:15 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
115 PM CDT Wed Aug 11 2021

ALZ015-024-111845-
Walker AL-Jefferson AL-
115 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southeastern Walker
and central Jefferson Counties through 145 PM CDT...

At 115 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Jefferson, or 8 miles south of Dora, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northwestern Birmingham, Fultondale, Sumiton, Dora, Pleasant Grove,
Tarrant, Adamsville, Graysville, Sylvan Springs, Brookside, Mulga,
Maytown, West Jefferson, Cardiff, Gorgas Steam Plant, Edgewater,
Gorgas, Forestdale, McDonald Chapel and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3383 8703 3357 8678 3343 8710 3357 8732
      3359 8732 3359 8733
TIME...MOT...LOC 1815Z 220DEG 9KT 3361 8705

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

61
Special weather statement, Aug 11, 1:23 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
123 PM CDT Wed Aug 11 2021

ALZ023-025-034-035-111900-
Chilton AL-Bibb AL-Shelby AL-Tuscaloosa AL-
123 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northeastern
Chilton, southeastern Tuscaloosa, southwestern Shelby and northern
Bibb Counties through 200 PM CDT...

At 123 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilton, or near Montevallo, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Calera, Chelsea, Montevallo, Columbiana, Jemison, Wilsonville,
Thorsby, Brookwood, Coaling, Vance, Woodstock, West Blocton, Wilton,
Gap Of The Mountain, Highland Lakes, Mitchell Lake, Ashby, Brierfield
Ironworks Park, Lay Lake Dam and Mercedes Benz Of Alabama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3324 8734 3324 8709 3309 8688 3318 8673
      3341 8666 3331 8653 3310 8649 3309 8651
      3307 8651 3306 8652 3293 8651 3291 8649
      3288 8648 3286 8645 3310 8739
TIME...MOT...LOC 1823Z 220DEG 9KT 3304 8682

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

61
Special weather statement, Aug 11, 1:28 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
128 PM CDT Wed Aug 11 2021

ALZ026-027-111900-
Talladega AL-St. Clair AL-
128 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of north central
Talladega and central St. Clair Counties through 200 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Odenville, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pell City, Moody, Springville, Odenville, Lincoln, Margaret,
Riverside, Alpine Bay Resort, Bald Rock, Alpine, Logan Martin Lake,
Honda Manufacturing Of Alabama, Coosa Island, Branchville, Country
Club Estates, St. Clair County Airport, Wattsville, Chula Vista, Camp
Winnataska and Cropwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3370 8614 3368 8614 3368 8609 3366 8604
      3335 8621 3344 8638 3350 8638 3350 8644
      3367 8649 3379 8636
TIME...MOT...LOC 1828Z 220DEG 9KT 3364 8637

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

61
Special weather statement, Aug 11, 1:46 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
146 PM CDT Wed Aug 11 2021

ALZ015-023-024-111915-
Walker AL-Jefferson AL-Tuscaloosa AL-
146 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southeastern Walker,
north central Tuscaloosa and northwestern Jefferson Counties through
215 PM CDT...

At 146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sumiton, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Western Birmingham, Gardendale, Fultondale, Sumiton, Cordova, Dora,
Adamsville, Warrior, Kimberly, Graysville, Sylvan Springs, Brookside,
Parrish, Mulga, Maytown, West Jefferson, Cardiff, Gorgas Steam Plant,
Gorgas and Forestdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3356 8681 3347 8742 3376 8736 3382 8698
      3382 8693 3383 8691 3384 8685
TIME...MOT...LOC 1846Z 188DEG 18KT 3374 8704

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

61
Special weather statement, Aug 11, 1:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
149 PM CDT Wed Aug 11 2021

ALZ023-025-034-035-111915-
Chilton AL-Bibb AL-Shelby AL-Tuscaloosa AL-
149 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northeastern
Chilton, southeastern Tuscaloosa, southwestern Shelby and central
Bibb Counties through 215 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm over
Abernant, or 14 miles west of Bessemer, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eastern Tuscaloosa, Calera, Chelsea, Montevallo, Columbiana,
Centreville, Wilsonville, Holt, Brookwood, Coaling, Vance, Woodstock,
West Blocton, Wilton, Ashby, Lake Wildwood, Brierfield Ironworks
Park, Deerlick Creek Campgrounds, University Of Montevallo and
Mercedes Benz Of Alabama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3335 8738 3306 8672 3333 8666 3331 8652
      3309 8650 3309 8651 3307 8651 3306 8652
      3300 8652 3298 8651 3302 8681 3288 8699
      3319 8748
TIME...MOT...LOC 1849Z 188DEG 17KT 3330 8720

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:17 PM CDTSpecial Weather StatementBMXCoosa28 min
Aug 10, 8:44 PM CDTSpecial Weather StatementBMXCoosa31 min
Aug 11, 12:10 PM CDTAreal Flood AdvisoryBMXJefferson110 min
Aug 11, 12:40 PM CDTSpecial Weather StatementBMXShelby35 min
Aug 11, 12:53 PM CDTSpecial Weather StatementBMXSt. Clair37 min
Aug 11, 1:05 PM CDTSevere Thunderstorm WarningBMXSt. Clair25 min
Aug 11, 1:15 PM CDTSpecial Weather StatementBMXJefferson30 min
Aug 11, 1:23 PM CDTSpecial Weather StatementBMXShelby37 min
Aug 11, 1:28 PM CDTSpecial Weather StatementBMXSt. Clair32 min
Aug 11, 1:46 PM CDTSpecial Weather StatementBMXJefferson29 min
Aug 11, 2:05 PM CDTSpecial Weather StatementBMXTuscaloosa, Walker25 min
Aug 11, 2:27 PM CDTSpecial Weather StatementBMXTuscaloosa48 min
Aug 11, 2:34 PM CDTSpecial Weather StatementBMXCalhoun26 min
Aug 11, 2:44 PM CDTSpecial Weather StatementBMXTallapoosa31 min
Aug 11, 2:58 PM CDTSpecial Weather StatementBMXCalhoun32 min
Aug 11, 3:02 PM CDTSpecial Weather StatementBMXFayette43 min
Aug 11, 3:22 PM CDTAreal Flood AdvisoryBMXCalhoun105 min
Aug 11, 3:28 PM CDTSpecial Weather StatementBMXCherokee32 min
Aug 11, 3:41 PM CDTSpecial Weather StatementBMXFayette, Lamar, Marion, Pickens, Winston49 min
Aug 11, 3:52 PM CDTSpecial Weather StatementBMXDeKalb23 min
Aug 11, 4:38 PM CDTSpecial Weather StatementBMXGreene37 min
Aug 11, 5:19 PM CDTAreal Flood AdvisoryBMXGreene, Sumter3 hr
Aug 11, 6:18 PM CDTSpecial Weather StatementBMXPike27 min
Aug 11, 6:25 PM CDTSevere Thunderstorm WarningBMXPike20 min
Aug 11, 6:30 PM CDTSevere Thunderstorm WarningBMXMontgomery30 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.